California, 2011

Tornadoes in California, May 25, 2011

May 25, 2011 · NWS STO · 3 events in 2 counties and zones

Three tornadoes moved through Glenn and Butte Counties the evening of May 25, 2011. Significant damage was caused to several structures and thousands of almond trees were destroyed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$470,000
Crop damage
$400,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Three tornadoes moved through Glenn and Butte Counties the evening of May 25, 2011. Significant damage was caused to several structures and thousands of almond trees were destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 25, 3:19 PM PST, 49 minutes earlier.

Area forecast discussion, May 25, 3:19 PM PST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
419 PM PDT WED MAY 25 2011

.SHORT TERM DISCUSSION...

THE COLD FRONT MOVED THROUGH THE AREA TODAY JUST A LITTLE SLOWER
THAN EXPECTED BUT CLOSE TO ON SCHEDULE. FLURRIES AND LIGHT SNOW
FELL BELOW 4000 FEET IN WESTERN PLUMAS COUNTY AND IN THE LASSEN
PARK AREA WITH MOST ACCUMULATION OCCURRING ABOVE 4500 FEET. SNOW
LEVELS WERE NOT MUCH HIGHER IN THE NORTHERN SIERRA NEVADA
MOUNTAINS WITH AT LEAST A FEW INCHES FALLING ON TRANS-SIERRA
PASSES BY MID AFTERNOON. PRECIPITATION IN THE MOUNTAINS WILL
CONTINUE INTO THE OVERNIGHT HOURS... TAPERING OFF EARLER IN THE
WESTERN PLUMAS COUNTY AND LASSEN PARK AREA THAN IN THE SIERRA
NEVADA. THE WINTER WX ADVISORY CURRENTLY RUNS THROUGH 6 AM
THURSDAY WHICH MAY FIT WITH SIERRA TIMING BUT THE EVENING SHIFT
WILL GIVE THIS A GOOD LOOK.

CONVECTIVELY THE AFTERNOON HAS NOT DEVELOPED AS EXPECTED. TOO MUCH
CLOUD FILL BEHIND THE FRONT PREVENTED THE GOOD HEATING ANTICIPATED
TO PROVOKE STRONG VERTICAL MOTION. THE POSSIBILITY FOR STRONG
WEATHER REMAINS AND A FEW CELLS HAVE BEGUN TO POP IN THE PROJECTED
CONVERGENCE ZONE SO THAT WILL BE A FOCUS INTO THE EVENING HOURS.

DRIER ON THURSDAY WITH SOME LINGERING PRECIPITATION IN THE AREA
BEFORE THE NEXT IN A SERIES OF WEAK UPPER TROUGHS MOVES INTO NORCAL
OVERNIGHT INTO FRIDAY. THESE TROUGHS WILL RIPPLE THROUGH THE AREA
THROUGH THE WEEKEND BRINGING SOME CHANCE OF ADDITIONAL PRECIP TO
THE MOUNTAINS AND THE VALLEY AREAS REMAINING MOSTLY DRY.

&&

.EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)

UPPER LEVEL LOW PRESSURE AREA DROPS OVER THE AREA OVER THE
WEEKEND. THIS WILL BRING CHANCES OF PRECIPITATION ACROSS THE
MOUNTAINS SATURDAY NIGHT INTO EARLY SUNDAY...WITH SOME SNOW
SHOWERS ABOUT 5500 FEET. THE DAY WILL BE DRY...AND TEMPERATURES
WILL BE 5 TO 8 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR...BUT
WILL BE MILDER THAN THOSE OF SATURDAY AS SHORTWAVE RIDGING
DEVELOPS. MONDAY AND TUESDAY WILL BE ABOUT THE SAME TEMPERATURE
WISE. A SHORTWAVE PASSING THROUGH TO THE NORTH WILL BRING A SLIGHT
CHANCE OF SHOWERS TO THE NORTHERN MOUNTAINS.

&&

.AVIATION...

A COLD FRONT IS EXITING THE AREA THIS AFTERNOON...WITH SOME HEAVY
RAIN AND SNOW SHOWERS IN THE MOUNTAINS POSSIBLE THROUGH 06Z WITH
SNOW LEVELS AROUND 4000-5000 FEET. SCATTERED SHOWERS ARE DEVELOPING
OVER THE NORTHERN AND CENTRAL SACRAMENTO VALLEY. THUNDERSTORMS MAY
ALSO FORM AROUND THE KRDD- KRBL- KCIC VCNTY THROUGH 04Z. PERIODS
OF MVFR DURING HEAVIER SHOWERS. GENERALLY SOUTH WINDS 5-15 KT
THIS AFTERNOON. WINDS WILL BECOME SOUTHWESTERLY 10-15 KT WITH GUSTS
TO AROUND 25KT POSSIBLE NEAR THE DELTA AND SAC METRO TAF SITES
THROUGH 03Z.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM PDT THURSDAY ABOVE 4500 FEET
FOR THE WEST SLOPE NORTHERN SIERRA NEVADA AND FOR THE WESTERN
PLUMAS COUNTY/LASSEN PARK AREA.

&&
Hazardous weather outlook, May 25, 8:39 AM PST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SACRAMENTO CA
939 AM PDT WED MAY 25 2011

CAZ013>019-063-064-066>069-261400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
939 AM PDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ANOTHER LATE SEASON WEATHER SYSTEM WILL BRING THUNDERSTORMS...COOLER
TEMPERATURES...AND GUSTY WINDS TO THE INTERIOR OF NORTHERN
CALIFORNIA TODAY. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
SACRAMENTO VALLEY AND SURROUNDING FOOTHILLS WITH SOME OF THE
STRONGER STORMS ACCOMPANIED BY HAIL...GUSTY WINDS...AND AN ISOLATED
FUNNEL CLOUD. IN ADDITION...ACCUMULATING SNOWFALL WILL BE POSSIBLE
AT THE HIGHER ELEVATIONS OF THE NORTHERN SIERRA NEVADA AND EXTREME
SOUTHERN CASCADE RANGE.

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SNOW IN THE HIGHER ELEVATIONS OF THE NORTHERN SIERRA NEVADA AND
SOUTHERN CASCADES SHOULD TAPER OFF BY EARLY THURSDAY.

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): WEATHER.GOV/SACRAMENTO

In the hours before

Local storm report, May 25, 3:02 PM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
402 PM PDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             2 ENE QUINCY            39.93N 120.89W
05/25/2011  E0.0 INCH        PLUMAS             CA   TRAINED SPOTTER

            PRECIPITATION MIX THREE QUARTER SNOW TO ONE QUARTER RAIN.
            SNOW NOT ACCUMULATING ON THE GROUND.

0310 PM     SNOW             1 ESE POLLOCK PINES     38.75N 120.56W
05/25/2011  E0.0 INCH        EL DORADO          CA   TRAINED SPOTTER

            SNOWING AT 4100 FEET ELEVATION. NOT STICKING ON THE
            GROUND.

&&

K
Special weather statement, May 25, 3:23 PM PST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
423 PM PDT WED MAY 25 2011

CAZ015-016-260015-
GLENN CA-TEHAMA CA-BUTTE CA-
423 PM PDT WED MAY 25 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL TEHAMA COUNTY
  EASTERN GLENN COUNTY

UNTIL 515 PM PDT

AT 415 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN GREENWOOD AND ARTOIS ALONG INTERSTATE
5...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN. WITH THE SLOW-MOVING NATURE OF THIS STORM...HAIL
MAY ACCUMULATE ON ROADWAYS.

TRAVELERS ALONG INTERSTATE 5 BETWEEN ARTOIS AND ORLAND SHOULD
EXERCISE EXTRA CAUTION.

LOCATIONS IMPACTED INCLUDE...
   GREENWOOD...
   ORLAND...
   ARTOIS...
   HAMILTON CITY...

LAT...LON 3947 12231 3959 12244 3988 12218 3970 12191
TIME...MOT...LOC 2320Z 228DEG 11KT 3967 12221

DANG
Local storm report, May 25, 3:31 PM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
431 PM PDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     SNOW             5 ENE CISCO             39.32N 120.45W
05/25/2011  M4.5 INCH        NEVADA             CA   TRAINED SPOTTER

            4.5 INCHES OF SNOWFALL ACCUMULATION SO FAR.

&&

K
Local storm report, May 25, 3:42 PM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
442 PM PDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             6 N WILLOWS             39.60N 122.20W
05/25/2011  E0.50 INCH       GLENN              CA   LAW ENFORCEMENT

            MARBLE SIZE HAIL REPORTED ON INTERSTATE 5 BY CHP UNIT
            NEAR ARTOIS.

&&

K
Special weather statement, May 25, 4:01 PM PST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
501 PM PDT WED MAY 25 2011

CAZ016-260100-
GLENN CA-BUTTE CA-
501 PM PDT WED MAY 25 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL BUTTE COUNTY
  EAST CENTRAL GLENN COUNTY

UNTIL 600 PM PDT

AT 454 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STRONG THUNDERSTORM BETWEEN ARTOIS AND ORDBEND..MOVING EAST
AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES WITH ENOUGH HAIL ACCUMULATION TO COVER
THE GROUND HAS BEEN REPORTED WITH THIS STORM. HAIL UP TO THE SIZE OF
PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. A FUNNEL CLOUD
OR BRIEF TORNADO COULD POTENTIALLY DEVELOP FROM THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   ORDBEND...
   DAYTON...
   DURHAM...
   CHICO...

IF THIS DANGEROUS STORM APPROACHES...TAKE SHELTER IMMEDIATELY IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3982 12176 3952 12167 3951 12221 3970 12226
TIME...MOT...LOC 2357Z 256DEG 15KT 3963 12206

DANG
Local storm report, May 25, 4:06 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
506 PM PDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 NE WILLOWS            39.57N 122.13W
05/25/2011  E0.75 INCH       GLENN              CA   PUBLIC

            REPORTED COVERING THE GROUND NEAR BLUE GUM AT THE SIERRA
            NEVADA CHEESE COMPANY.

&&

K

The radar

The Beale AFB radar (KBBX), 48 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Glenn

When
May 25, 4:08 PM PST to 5:46 PM PST
Where
Glenn County, 2 mi E of Artois to 13.04 mi E of Hamilton City
Rating
EF1
Path length
21.65 mi
Path width
120 yd
Continued into
Butte, Ca (STO)
Property damage
$200,000
Reported by
County Official
Coordinates
39.620, -122.162

The first and northernmost tornado in the outbreak developed east of the town of Artois in Glenn County at approximately 5:08 pm and moved east-northeast, passing south of the town of Chico in Butte County. It caused significant damage to an almond grove in Glenn County and less significant damage to farm implements, roofing materials, and another almond grove across its path. The rating of an EF1 was based upon the uprooting of hundreds of almond trees with a few instances of broken large branches and trunks. The estimated highest wind speed (3 second gust) based upon damage with this tornado is 95 mph. There were no injuries nor fatalities.

Tornado, Glenn

When
May 25, 4:12 PM PST to 5:32 PM PST
Where
Glenn County, Willows to 14.3 mi E of Orbend
Rating
EF1
Path length
26.37 mi
Path width
120 yd
Continued into
Butte, Ca (STO)
Property damage
$150,000
Crop damage
$400,000
Reported by
County Official
Coordinates
39.520, -122.200

The second tornado of the outbreak developed northeast of downtown Willows in Glenn County at approximately 5:12 pm. It moved east-northeast and passed just south of the town of Durham in Butte County. It caused significant damage to almond groves in Butte County, as well as destroyed one out building, damaged an open barn, and caused roofing damage to two other structures. The rating of an EF1 was based upon the uprooting of thousands of almond trees with many instances of broken large branches and trunks and the physical lifting and carrying of several large trees by five to ten feet. The estimated highest wind speed (3 second gust) based upon damage with this tornado is 105 mph. There were no injuries nor fatalities.

Tornado, Butte

When
May 25, 5:45 PM PST to 5:48 PM PST
Where
Butte County, 5.5 mi NNW of Thermalito to 5.5 mi N of Thermalito
Rating
EF2
Path length
0.21 mi
Path width
10 yd
Property damage
$120,000
Reported by
Public
Coordinates
39.598, -121.621

The third tornado in the outbreak developed approximately northwest of Oroville in Butte County at approximately 645 pm and moved northeast. It caused significant damage to a ranch property near the intersection of Table Mountain Road and Hwy 70 including the destruction of a large, well built garage and significant damage to an open barn. The rating of an EF2 was based upon the destruction of the garage, though evidence was found of the footing boards being bolted to the slab in the front portion of the structure. The estimated highest wind speed (3 second gust) based upon damage with this tornado is 120 mph. There were no injuries nor fatalities.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyThe tornado archive for California, 2011Warnings in California, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299806, 299818, 299822.